|lipodystrophy [and risk factors, measures]
Aug 27, 2003
I'm on a HAART regimen since June 2002 (I was PC diagnosed) and I'm feeling quite well. Viral load: 63...CD4: 287. Any side effects. But Lipodistrophy is always the menace! I'd like to ask you this: - How high is the risk to get lipodistrophy using stavudine/nevirapine/lamivudine? My doctor says that the risk is low. What's your opinion?
Response from Ms. Fields-Gardner
According to opinions expressed by many HIV-specialist clinicians, the highest risk of the meds you mention is stavudine for lipoatrophy. There is controversy and argument about this every step of the way.
Please remember that a risk factor is something that can happen for one person and not another. I have seen patients who have been on stavudine for quite some time without a significant or apparent effect of lipoatrophy. Your doctor has to be as concerned about the medication's ability to keep your viral load under control and to improve CD4 to a reasonable level as he/she is about lipodystrophy. Keep an eye on your situation and have some routine measures done: a dietitian who is well-trained in anthropometry (measuring the body) can help you to keep track (you can suggest the first link below to help to identify some good fatfold measures that the dietitian could use). In addition, take a look at the self-measure download at the second link below to keep track of some of these measures yourself.
To reduce your risk you should take a look at those risk factors we know exist even in people not on stavudine, such as smoking, drinking, poor diet, and inactivity. Give yourself the biggest advantage over lipodystrophy that is possible by taking care of the whole picture.
you have been right all along
Are my triglycerides bad?
- Thrush Could I Have Acute HIV Infection
- Cold Feet After Breast Sucking Worried I Have HIV
- Dry Cough After Breast Sucking Worried I Have HIV
- Herpes After Sharing Vibrators Worried I Have HIV
- Painful Red Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Stinging Pain After Touching Skin Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.